Dynamics of multi-stage infections on networks

Sherborne, N, Blyuss, K B and Kiss, I Z (2015) Dynamics of multi-stage infections on networks. Bulletin of Mathematical Biology, 77 (10). pp. 1909-1933. ISSN 0092-8240

[img] PDF - Published Version
Available under License Creative Commons Attribution.

Download (1MB)
[img]
Preview
PDF (In Press) - Published Version
Download (1MB) | Preview

Abstract

This paper investigates the dynamics of infectious diseases with a nonexponentially distributed infectious period. This is achieved by considering a multistage infection model on networks. Using pairwise approximation with a standard closure, a number of important characteristics of disease dynamics are derived analytically, including the final size of an epidemic and a threshold for epidemic outbreaks, and it is shown how these quantities depend on disease characteristics, as well as the number of disease stages. Stochastic simulations of dynamics on networks are performed and compared to output of pairwise models for several realistic examples of infectious diseases to illustrate the role played by the number of stages in the disease dynamics. These results show that a higher number of disease stages results in faster epidemic outbreaks with a higher peak prevalence and a larger final size of the epidemic. The agreement between the pairwise and simulation models is excellent in the cases we consider.

Item Type: Article
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Depositing User: Neil Sherborne
Date Deposited: 29 Sep 2015 12:13
Last Modified: 30 Jul 2019 10:45
URI: http://sro.sussex.ac.uk/id/eprint/56913

View download statistics for this item

📧 Request an update